Immunotherapy: An IL-lustrative Case of Cardiac Sequelae
A 45-year-old male patient with recently diagnosed metastatic renal cell carcinoma, status/post right total nephrectomy, left partial nephrectomy, and sternotomy for caval reconstruction and thrombectomy, was admitted for scheduled initiation of high-dose interleukin-2 (IL-2) therapy. He tolerated treatment well, receiving 13 of 14 doses with only mild fevers. On the day of his discharge, he was noted to have a heart rate of 120 bpm but remained largely asymptomatic. The following evening, the patient presented to the emergency department with acute substernal chest pain. Electrocardiography (ECG) revealed ST-segment elevations in the inferior leads (Figure 1). His exam was significant for expiratory wheezes, an S4 gallop, and lower extremity edema. Troponin I was elevated to 73 ng/dL (upper limit of normal <0.8 ng/dL).
Figure 1: 12-Lead ECG With ST-Segment Elevations in Inferior Leads
What is the most common cardiac complication of IL-2 therapy?